Florida, 2015

Damaging Wind in Florida, August 29, 2015

August 29, 2015 · NWS TBW · 1 event in 1 county or zone

An area of upper level low pressure over the Gulf of Mexico helped steer deep tropical moisture into the Florida Peninsula, generating scattered afternoon thunderstorms. One of these storms produced gusty winds across southwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An area of upper level low pressure over the Gulf of Mexico helped steer deep tropical moisture into the Florida Peninsula, generating scattered afternoon thunderstorms. One of these storms produced gusty winds across southwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 29, 2:45 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 29, 2:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
345 PM EDT SAT AUG 29 2015

.SHORT TERM (TONIGHT-SUNDAY)...
A STRONG U/L LOW OVER THE NORTH CENTRAL GULF OF MEXICO WILL LIFT
TO THE SOUTHEAST U.S. TONIGHT AND SUNDAY. EXTENSIVE SOUTHWEST FLOW
ALOFT OVER THE EASTERN GULF OF MEXICO AND WEST CENTRAL FLORIDA
WILL CONTINUE TO ADVECT DEEP TROPICAL MOISTURE FROM THE SOUTHERN
GULF OF MEXICO ACROSS THE FORECAST AREA. THE REMNANTS OF ERIKA
CURRENTLY APPROACHING CENTRAL CUBA WILL PUSH WEST NORTHWEST
TONIGHT AND SUNDAY. THE DEEP TROPICAL MOISTURE ASSOCIATED WITH THE
SYSTEM WILL BE CAPTURED BY THE SOUTHWEST FLOW ALOFT AND WILL BE
PULLED NORTH OVER MUCH OF WEST CENTRAL AND SOUTHWEST FLORIDA LATE
TONIGHT AND SUNDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
CENTRAL AND SOUTHERN FORECAST AREA BY SUNDAY AFTERNOON WITH
LOCALLY HEAVY RAIN LIKELY. THE GROUND REMAINS SATURATED ACROSS
MUCH OF THE FORECAST AREA DUE TO HEAVY RAIN THAT HAS OCCURRED OVER
THE PAST SEVERAL WEEKS. FOR THIS REASON...A FLOOD WATCH HAS BEEN
ISSUED FROM HERNANDO COUNTY SOUTH TO LEE COUNTY INCLUDING THE
INTERIOR FOR THE PERIOD SUNDAY THROUGH MONDAY. THE FLOOD WATCH MAY
NEED TO BE EXPANDED NORTH ON MONDAY AS THE REMNANTS OF ERIKA MOVE
OVER THE EASTERN GULF OF MEXICO AND THE AREA OF HEAVY RAIN MAY
SHIFT NORTH. ALTHOUGH UNCERTAINTY REMAINS WITH HOW MUCH RAIN WILL
OCCUR OVER THE NEXT COUPLE OF DAYS AS ANY CONVECTIVE BURSTS THAT
MIGHT DEVELOP WOULD DICTATE AREAS OF LOCALLY EXCESSIVE RAINFALL
AMOUNTS. IN GENERAL 3 TO 5 INCHES OF RAIN IS POSSIBLE THROUGH
MONDAY ACROSS THE WATCH AREA...WITH 1 TO 3 INCHES OF RAIN POSSIBLE
ON SUNDAY. LOCALLY HIGHER AMOUNTS COULD OCCUR IF TRAINING DEVELOPS
OR CONVECTIVE BURSTS DEVELOP. THE THREAT FOR HEAVY RAIN WILL
PERSIST INTO EARLY NEXT WEEK AS THE TROPICAL MOISTURE WILL HOLD
OVER THE REGION AND WEST CENTRAL FLORIDA REMAINS ON THE EAST SIDE
OF THE REMNANTS OF ERIKA WHICH IS EXPECTED TO BE OVER THE EASTERN
GULF OF MEXICO.

.LONG TERM (SUNDAY NIGHT - SATURDAY)...
THE REMNANTS OF ERIKA WILL BE THE MAIN FORECAST CONCERN DURING THE
FIRST HALF OF THE LONG TERM PERIOD. THE GFS AND ECMWF REMAIN IN
REASONABLY GOOD AGREEMENT WITH THE MOVEMENT OF THIS FEATURE...TRACKING
IT WEST-NORTHWEST INTO THE EASTERN GULF OF MEXICO THROUGH MONDAY ON
THE WESTERN SIDE OF THE SUBTROPICAL RIDGE OVER THE ATLANTIC...THEN
MEANDERING IT SLOWLY NORTH TOWARD THE NORTHERN GULF/FLORIDA PANHANDLE
REGION THROUGH THURSDAY AS IT SLOWLY WASHES OUT. AS THIS FEATURES MOVES
INTO THE GULF IT WILL NEED TO BE CLOSELY MONITORED FOR ANY REGENERATION.
FOR ADDITIONAL INFORMATION ON THIS SYSTEM SEE THE LATEST TROPICAL WEATHER
OUTLOOK BEING ISSUED BY THE NATIONAL HURRICANE CENTER.

AS THE REMNANTS OF ERIKA MOVES WEST-NORTHWEST DEEP TROPICAL MOISTURE
(PW'S INCREASING INTO THE 2.25 TO 2.4 INCH RANGE) ASSOCIATED WITH IT
WILL OVERSPREAD THE REGION WITHIN A DEEP LAYERED SOUTHEAST TO
SOUTHERLY WIND FLOW. THIS ABUNDANT MOISTURE COMBINED WITH ENHANCED
LOW LEVEL CONVERGENCE WILL BRING INCREASING RAIN CHANCES TO THE
REGION SUNDAY NIGHT THROUGH WEDNESDAY WITH A RISK OF SOME EXCESSIVE
HEAVY RAINFALL ALONG COASTAL LOCATIONS OF WEST CENTRAL AND SOUTHWEST
FLORIDA. THE HEAVY RAINFALL WILL INCREASE THE RISK FOR FLOODING OVER
PORTIONS OF THE REGION...ESPECIALLY IN AREAS WHICH RECEIVED FLOODING
RAINFALL DURING LATE JULY AND EARLY AUGUST. RESIDENTS LIVING ALONG
RIVERS OR IN FLOOD PRONE AREAS SHOULD MONITOR WATER LEVELS AND BE
READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED.

DURING THURSDAY AND INTO NEXT WEEKEND WEAK SURFACE HIGH PRESSURE WILL
REBUILD IN OVER THE SOUTH-CENTRAL PENINSULA AS ANOTHER CLOSED UPPER
LEVEL LOW SPINS IN PLACE OVER SOUTHEAST LA. LINGERING DEEP LAYERED
MOISTURE COMBINED WITH DAYTIME HEATING WILL SUPPORT A MORE NORMAL
SUMMER TIME PATTERN OF DIURNAL SEA BREEZE DRIVEN SHOWERS AND STORMS
OVER THE REGION EACH DAY DURING THE AFTERNOON AND EARLY EVENING
HOURS. TEMPERATURES WILL BE NEAR NORMAL WITH OVERNIGHT LOWS IN THE
LOWER TO MID 70S INLAND AREAS...AND UPPER 70S ALONG THE COAST...WITH
DAYTIME HIGHS CLIMBING INTO THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...
VFR CONDITIONS WILL BE PREDOMINATE THE REMAINDER OF THIS AFTERNOON
AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA WILL
PRODUCE LCL MVFR CIGS AND IFR VSBYS AND COULD IMPACT ALL
TERMINALS. WIND GUSTS TO 35 KNOTS ALSO POSSIBLE WITH STRONGER
STORMS. VFR CIGS LIKELY AFTER MIDNIGHT.

&&

.MARINE...
GRADIENT WILL GRADUALLY TIGHTEN OVER THE WATERS SUNDAY AND MONDAY
AS THE REMNANTS OF ERIKA ARE EXPECTED TO MOVE OVER THE EASTERN
GULF OF MEXICO. SHOWERS AND THUNDERSTORMS LIKELY INTO EARLY NEXT
WEEK WITH STRONG GUSTY WINDS POSSIBLE WITH A FEW SHOWERS AND
STORMS.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS THROUGH THE PERIOD AS RELATIVE HUMIDITY
VALUES WILL REMAIN ABOVE CRITICAL LEVELS EACH AFTERNOON.

&&

.HYDROLOGY...
FLOOD WATCH IN EFFECT THROUGH MONDAY. DEEP TROPICAL MOISTURE
ASSOCIATED WITH THE REMNANTS OF ERIKA WILL SPREAD OVER WEST
CENTRAL AND SOUTHWEST FLORIDA SUNDAY AND WILL PERSIST OVER THE
AREA ON MONDAY. 3 TO 5 INCHES OF RAIN IS POSSIBLE THROUGH MONDAY
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE GROUND REMAINS SATURATED
AND THE ADDITIONAL HEAVY RAIN MAY CAUSE SIGNIFICANT FLOODING OF
STREETS AND FLOOD PRONE AREAS. RESIDENTS LIVING ALONG RIVERS AND
STREAMS OF WEST CENTRAL FLORIDA SHOULD TAKE PRECAUTIONS TO PROTECT
PROPERTY AND BE PREPARED TO EVACUATE IF NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  85  76  87 /  30  90  60  80
FMY  76  84  76  88 /  40  90  70  80
GIF  76  84  74  88 /  40  90  60  80
SRQ  76  86  76  88 /  30  90  70  80
BKV  74  87  74  87 /  30  80  60  80
SPG  78  86  77  87 /  30  90  60  80

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING FOR
     COASTAL CHARLOTTE-COASTAL HERNANDO-COASTAL
     HILLSBOROUGH-COASTAL LEE-COASTAL MANATEE-COASTAL
     PASCO-COASTAL SARASOTA-DESOTO-HARDEE-HIGHLANDS-INLAND
     CHARLOTTE-INLAND HERNANDO-INLAND HILLSBOROUGH-INLAND
     LEE-INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-
     PINELLAS-POLK.

GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...13/OGLESBY
LONG TERM...57/MCMICHAEL
MARINE...13/OGLESBY
DECISION SUPPORT...57/MCMICHAEL
Hazardous weather outlook, Aug 29, 3:06 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
406 AM EDT SAT AUG 29 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-300815-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
406 AM EDT SAT AUG 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...
ESPECIALLY OVER INLAND AREAS DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...RIVER FLOOD IMPACT...
MODERATE FLOODING IS OCCURRING ON THE MYAKKA RIVER AT MYAKKA RIVER
STATE PARK...AND MINOR FLOODING IS OCCURRING ON SEVERAL OTHER
RIVERS ACROSS CENTRAL AND SOUTHWEST FLORIDA. ADDITIONAL HEAVY RAIN
MAY AGGRAVATE FLOODING. RESIDENTS LIVING ALONG RIVERS OR FASTER
FLOWING STREAMS SHOULD REMAIN AWARE OF WATER LEVELS AND BE READY
TO MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. TROPICAL
STORM ERIKA IS FORECAST TO LIFT NORTH THROUGH THE EASTERN GULF OF
MEXICO MONDAY THROUGH WEDNESDAY...POTENTIALLY PULLING BANDS OF
SHOWERS THROUGH THE FLORIDA PENINSULA. ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS... LOCALLY
HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

...MARINE IMPACTS...
WIND SPEEDS OVER THE EASTERN GULF WILL INCREASE DURING THE FIRST
HALF OF THE WORK WEEK AS ERIKA MOVES THROUGH THE WATERS. ELEVATED
WINDS AND SEAS WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT OPERATORS.

...RIVER FLOOD IMPACT...
RIVER FLOODING WILL PERSIST ALONG MANY RIVERS ACROSS WEST CENTRAL
FLORIDA THROUGH NEXT WEEK. RESIDENTS LIVING ALONG RIVERS OR
FASTER FLOWING STREAMS SHOULD REMAIN AWARE OF WATER LEVELS AND BE
READY TO MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

FLEMING

In the hours before

Special weather statement, Aug 29, 2:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
331 PM EDT SAT AUG 29 2015

FLZ162-165-262-265-292015-
INLAND LEE-INLAND CHARLOTTE-COASTAL CHARLOTTE-COASTAL LEE-
331 PM EDT SAT AUG 29 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE
AND LEE COUNTIES...

AT 331 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LEHIGH ACRES TO NEAR LOVERS KEY STATE PARK...AND
MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...LEHIGH ACRES...OLGA...CYPRESS LAKE...ST.
JAMES CITY...PINE MANOR...MATLACHA ISLES-MATLACHA SHORES...
BUCKINGHAM...MATLACHA...THREE OAKS...EAST DUNBAR...SOUTHWEST FLORIDA
AIRPORT...SAN CARLOS PARK...IONA...PALMONA PARK...LOCHMOOR WATERWAY
ESTATES...VILLAS...MCGREGOR AND BABCOCK WEBB WMA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2646 8187 2640 8187 2647 8196 2643 8212
      2649 8218 2645 8209 2649 8199 2654 8205
      2650 8219 2654 8212 2652 8220 2654 8220
      2655 8213 2662 8214 2695 8177 2673 8157
      2661 8156 2634 8185
TIME...MOT...LOC 1931Z 130DEG 13KT 2665 8162 2638 8191

RAG
Special weather statement, Aug 29, 2:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
336 PM EDT SAT AUG 29 2015

FLZ050-149-151-249-251-292015-
INLAND PASCO-PINELLAS-COASTAL HILLSBOROUGH-INLAND
HILLSBOROUGH-COASTAL PASCO-
336 PM EDT SAT AUG 29 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HILLSBOROUGH...CENTRAL PASCO AND NORTHEASTERN PINELLAS COUNTIES...

AT 336 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAND O LAKES TO KEYSTONE...AND MOVING NORTH AT 10
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...TEMPLE TERRACE...NEW PORT RICHEY...HUDSON...LUTZ...EAST
LAKE-ORIENT PARK...EGYPT LAKE-LETO...NEW PORT RICHEY EAST...
UNIVERSITY...LAND O' LAKES...LAND O LAKES...GREATER NORTHDALE...
JASMINE ESTATES...KEYSTONE...LAKE MAGDALENE...CITRUS PARK...GREATER
CARROLLWOOD...TOWN 'N' COUNTRY...EAST LAKE AND WEST PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2829 8272 2831 8274 2837 8270 2840 8271
      2843 8268 2843 8238 2797 8237 2802 8265
      2827 8275
TIME...MOT...LOC 1936Z 181DEG 10KT 2820 8250 2812 8258

RAG

The radar

The Tampa radar (KTBW), 129 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 29, 2:45 PM EST
Where
Lee County, 1.23 mi E of Morse Shores
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
26.680, -81.790

A trained spotter reported damage to some pine trees in his neighborhood in East Fort Myers. Lee County Emergency Management also relayed a report of an aluminum roof ripped off of a small building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591910.